Alert archive / Montana / High Wind Warnings in 2019
High Wind Warning 3, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Jan 26, 2019, 1:57 PM MST. It took effect at Jan 27, 2019, 2:00 AM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 26, 2019, 1:57 PM MST (20:57 UTC)
- In effect from
- Jan 27, 2019, 2:00 AM MST
- Expired
- Jan 27, 2019, 5:00 PM MST
- In force
- 15 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
431 WWUS75 KTFX 262057 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 157 PM MST Sat Jan 26 2019 MTZ009-010-048-270900- /O.UPG.KTFX.HW.A.0003.190127T0600Z-190128T0700Z/ /O.NEW.KTFX.HW.W.0003.190127T0900Z-190128T0000Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- Including Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta 157 PM MST Sat Jan 26 2019 ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 5 PM MST SUNDAY... The National Weather Service in Great Falls has issued a High Wind Warning, which is in effect from 2 AM to 5 PM MST Sunday. the High Wind Watch is no longer in effect. * WINDS...Northwest 30 to 40 mph with gusts up to 70 mph. * TIMING...Strongest winds should occur Sunday morning. * IMPACTS...Isolated power outages are possible. Outdoor work and travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ MTZ011>013-044>047-049>051-270900- /O.UPG.KTFX.HW.A.0003.190127T1800Z-190128T0700Z/ /O.NEW.KTFX.HW.W.0003.190127T1800Z-190128T0600Z/ Hill-Cascade-Chouteau-Toole-Liberty-Eastern Pondera-Blaine- Eastern Teton-Judith Basin-Fergus- Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, Hays, Fairfield, Dutton, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range 157 PM MST Sat Jan 26 2019 ...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM MST SUNDAY... The National Weather Service in Great Falls has issued a High Wind Warning, which is in effect from 11 AM to 11 PM MST Sunday. the High Wind Watch is no longer in effect. * WINDS...Northwest 25 to 35 mph with gusts up to 60 mph. * TIMING...Winds shift to the northwest following the passage of a Canadian cold front late Sunday morning and afternoon. The strongest winds should occur during this time period. * IMPACTS...Isolated power outages are possible. Outdoor work and travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ http://www.weather.gov/greatfalls
5 follow-up statements
098 WWUS75 KTFX 270323 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 823 PM MST Sat Jan 26 2019 MTZ009-010-048-271200- /O.CON.KTFX.HW.W.0003.190127T0900Z-190128T0000Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- Including Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta 823 PM MST Sat Jan 26 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM TO 5 PM MST SUNDAY... * WINDS...West 30 to 40 mph with gusts up to 70 mph. * TIMING...Strongest winds should occur Sunday morning, with windy conditions continuing into the afternoon. * IMPACTS...Strong winds could blow down limbs, trees, and power lines. Isolated power outages are possible. Travel will be difficult, especially for high profile vehicles. Areas with fresh snowfall may see some blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ MTZ011>013-044>047-049>051-271200- /O.CON.KTFX.HW.W.0003.190127T1800Z-190128T0600Z/ Hill-Cascade-Chouteau-Toole-Liberty-Eastern Pondera-Blaine- Eastern Teton-Judith Basin-Fergus- Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, Hays, Fairfield, Dutton, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range 823 PM MST Sat Jan 26 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM TO 11 PM MST SUNDAY... * WINDS...Northwest 30 to 40 mph with gusts up to 65 mph. * TIMING...Winds shift to the northwest following the passage of a Canadian cold front late Sunday morning and afternoon. The strongest winds should occur during this time period. * IMPACTS...Strong winds could blow down limbs, trees, and power lines. Isolated power outages are possible. Travel will be difficult, especially for high profile vehicles. Some areas may see blowing snow with snowfall along and behind the cold front. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ http://www.weather.gov/greatfalls
779 WWUS75 KTFX 271003 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 303 AM MST Sun Jan 27 2019 MTZ011>013-044>047-049>051-272200- /O.EXT.KTFX.HW.W.0003.190127T1600Z-190128T0600Z/ Hill-Cascade-Chouteau-Toole-Liberty-Eastern Pondera-Blaine- Eastern Teton-Judith Basin-Fergus- Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, Hays, Fairfield, Dutton, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range 303 AM MST Sun Jan 27 2019 ...HIGH WIND WARNING NOW IN EFFECT FROM 9 AM THIS MORNING TO 11 PM MST THIS EVENING... * WINDS...Northwest 30 to 40 mph with gusts up to 65 mph. * TIMING...Winds shift to the northwest following the passage of a Canadian cold front late this morning into this early afternoon. The strongest winds will likely occur during this time period. * IMPACTS...Strong winds could blow down limbs, trees, and power lines. Isolated power outages are possible. Travel will be difficult, especially in high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ MTZ009-010-048-272200- /O.CON.KTFX.HW.W.0003.000000T0000Z-190128T0000Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- Including Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta 303 AM MST Sun Jan 27 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WINDS...West 35 to 45 mph with gusts up to 65 to 75 mph early this morning. Late this morning, winds shift to northwest behind a Canadian cold front. These northwest winds are expected to be sustained around 30 to 45 mph and gust up to 65 mph. * TIMING...Strongest winds are expected from mid-morning through early afternoon today. * IMPACTS...Strong winds could blow down limbs, trees, and power lines. Isolated power outages are possible. Travel will be difficult, especially in high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ http://www.weather.gov/greatfalls
821 WWUS75 KTFX 271854 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1154 AM MST Sun Jan 27 2019 MTZ044>046-049-272000- /O.CAN.KTFX.HW.W.0003.000000T0000Z-190128T0600Z/ Toole-Liberty-Eastern Pondera-Eastern Teton- 1154 AM MST Sun Jan 27 2019 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Great Falls has cancelled the High Wind Warning. Cold front has passed through the area and high winds are no longer expected over this area. $$ MTZ009-010-048-272000- /O.CAN.KTFX.HW.W.0003.000000T0000Z-190128T0000Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- 1154 AM MST Sun Jan 27 2019 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Great Falls has cancelled the High Wind Warning. Cold front has passed through the area and high winds are no longer expected over this area. $$ MTZ011>013-047-050-051-280600- /O.CON.KTFX.HW.W.0003.000000T0000Z-190128T0600Z/ Hill-Cascade-Chouteau-Blaine-Judith Basin-Fergus- Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Chinook, Harlem, Hays, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range 1154 AM MST Sun Jan 27 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WINDS...Northwest 30 to 40 mph with gusts up to 65 mph. * TIMING...Winds shift to the northwest following the passage of a Canadian cold front late this morning into this early afternoon. The strongest winds will likely occur during this time period. * IMPACTS...Strong winds could blow down limbs, trees, and power lines. Isolated power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ http://www.weather.gov/greatfalls
278 WWUS75 KTFX 272053 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 153 PM MST Sun Jan 27 2019 MTZ011>013-272200- /O.CAN.KTFX.HW.W.0003.000000T0000Z-190128T0600Z/ Hill-Cascade-Chouteau- 153 PM MST Sun Jan 27 2019 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Great Falls has cancelled the High Wind Warning. The cold front has passed and gusty winds are now expected to remain under warning criteria. Winds will continue to slowly diminish tonight through early Monday morning. $$ MTZ047-050-051-280000- /O.EXT.KTFX.HW.W.0003.000000T0000Z-190128T0000Z/ Blaine-Judith Basin-Fergus- Including Chinook, Harlem, Hays, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range 153 PM MST Sun Jan 27 2019 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WINDS...Northwest 30 to 40 mph with gusts up to 65 mph. * TIMING...Winds shift to the northwest following the passage of a Canadian cold front late this morning into this early afternoon. The strongest winds will likely occur during this time period. * IMPACTS...Strong winds could blow down limbs, trees, and power lines. Isolated power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ http://www.weather.gov/greatfalls
964 WWUS75 KTFX 272351 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 451 PM MST Sun Jan 27 2019 MTZ047-050-051-280100- /O.EXP.KTFX.HW.W.0003.000000T0000Z-190128T0000Z/ Blaine-Judith Basin-Fergus- Including Chinook, Harlem, Hays, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range 451 PM MST Sun Jan 27 2019 ...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON... Strong winds are no longer expected across eastern portions of the Great Falls forecast area. As a result, the High Wind Warning will be allowed to expire at 5 PM MST. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 26, 11:27 AM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Jan 26, 11:27 AM MST, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1127 AM MST Sat Jan 26 2019 Updated Aviation section. .UPDATE... Minor updates were posted to today's forecast to better match observed trends. Satellite imagery shows high clouds streaming over the region through a strong upper level jet. Lower clouds are clinging to the mountain tops. Periods of light snow remain possible this afternoon for some mountain areas, but forecast snow totals were adjusted down below one-quarter inch for the rest of today. && .SYNOPSIS... Mild temperatures and primarily fair weather are expected into Sunday morning before a strong Canadian cold front cross the region late Sunday morning through evening. Periods of mountain snow are expected through Sunday. For the plains and valleys, a rain/snow mix or just rain accompanying the cold front will quickly change to all snow behind the front on Sunday. && .AVIATION... Updated 1740Z. Strong northwesterly flow aloft, pockets of LLWS, and mainly VFR expected through Sunday morning, as the region remains downstream of a longwave high pressure ridge axis. Simultaneously, subtle disturbances within this flow traverse our area. Thus, abundant cloud cover, mainly in the low-to-mid level atmosphere, will reside over the region. In addition, upslope snow showers and mountain obscuration will occur, especially along the Continental Divide and in southwest MT. Lastly, breezy southerly winds affect KEKS, while breezy to gusty southwesterly to westerly surface winds impact the north-central MT plains. - Jaszka/Pepe && .PREV DISCUSSION... /ISSUED 436 AM MST Sat Jan 26 2019/ Today through Monday...Northerly to northwesterly mid- to upper- level flow persists over our CWA through Monday as we remain downstream of a longwave high pressure ridge axis. Multiple shortwave disturbances embedded in this flow traverse our region through Monday morning, with the strongest of these disturbances moving through late Sunday morning through Monday morning. At the surface, a strong Canadian cold front is still poised to barrel southward across north-central MT late Sunday morning through early afternoon, while this front should cross southwest MT between the early afternoon and evening hours of Sunday. Ahead of this front, southwesterly to westerly Chinook winds will promote above-normal temperatures through Sunday, especially for the north-central MT plains. Once the front passes, surface winds shift to northwesterly and result in cold air advection. Thus, much colder temperatures are expected behind the front later Sunday into Monday, when high temperatures will be below-normal. Diving into more detail regarding winds, westerly flow aloft increasing to 50-60 knots within strong static stability at/near mountaintop level has the potential to yield surface wind gusts up to 75 mph along the Rocky Mountain Front and gusts up to 60 mph in eastern Glacier County late this evening into Sunday morning. Thus, a High Wind Watch has been posted for these areas. For all of north-central MT, strong cold air advection behind the Canadian cold front will cross ground that will be relatively-warm for a short while, resulting in deep boundary layer mixing. There is potential for this mixing to tap into 50-60 knot flow within the 850-700 mb layer. In addition, strong surface pressure rises should occur behind this front as much colder air overspreads the area. Thus, peak surface wind gusts up to 60 mph are possible for a time behind the cold front across north-central MT. Accordingly, a High Wind Watch has been posted for the rest of north-central MT to account for this potential scenario. Please read our High Wind Watch statements for further details, including timing of these watches. As for precipitation, scattered upslope rain and/or snow showers are possible along and near the west through north aspects of our mountains today, but accumulations and impacts will be minimal. On Sunday, periods of mountain snow are expected, while a rain/snow mix or plain rain is expected along the southward-moving cold front at lower elevations. Once the cold front passes, any rain will quickly change to all snow courtesy of cold air advection and the wet-bulb effect. Thus, any liquid water along roadways should freeze rapidly behind the cold front. Periods of snow continue into Monday morning as additional shortwave disturbances move through. Snow should then diminish Monday afternoon as the aforementioned longwave high pressure ridge builds from the west. Our storm-total snowfall forecast for Sunday into Monday has changed little. In general, the plains and valleys are expected to receive a coating to 3 inches of fresh snow, while 3-12 inches of new snow accumulate in our mountains. Thus, upgraded the Winter Storm Watch to a Winter Weather Advisory for the Little Belts, including Kings Hill Pass. Here, storm-total snowfall is expected to be maximized by upslope flow and will likely reach 6 to 12 inches. Some model guidance suggests northwesterly upslope flow along the Little Belts will become more stable and blocked late Sunday afternoon and into the evening. If this were to occur, steadier snow than currently forecast could impact areas farther north of the Little Belts, including Great Falls. Thus, additional winter weather highlights may be needed with future forecast updates. - Jaszka Monday night through next Saturday...Primarily northwesterly flow aloft resides over our area during this period as the aforementioned high pressure ridge aloft builds slowly from the west. Below-normal temperatures Tuesday should moderate to near- normal readings Wednesday through Saturday. The one possible exception may be in the river valleys of north-central Montana where Arctic air may become trapped beneath a strong low-level inversion, resulting in temperatures as much as 10 to 20 degrees colder than currently forecasted. Shortwave troughs embedded in the flow aloft have the potential to trigger scattered precipitation, mainly in the form of snow, on Wednesday through Saturday, with better potential if a more coherent wave can undercut the ridge to our west. Any fresh snow amounts at this point look to be minor. - CC && .PRELIMINARY POINT TEMPS/POPS... GTF 48 40 47 15 / 0 0 70 70 CTB 46 41 43 11 / 0 0 70 40 HLN 43 24 42 11 / 0 0 50 80 BZN 39 21 40 11 / 0 0 50 60 WEY 28 9 29 0 / 10 30 50 60 DLN 41 22 43 13 / 0 0 10 40 HVR 47 35 43 13 / 0 0 80 20 LWT 45 36 44 13 / 10 10 80 70 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Sunday morning through Sunday evening Blaine...Cascade...Chouteau...Eastern Pondera...Eastern Teton... Fergus...Hill...Judith Basin...Liberty...Toole. High Wind Watch from this evening through Sunday evening Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky Mountain Front. Winter Weather Advisory from 11 AM Sunday to 11 AM MST Monday above 5000 feet for Cascade...Judith Basin...Meagher. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jan 26, 1:37 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
137 PM MST SAT JAN 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW 2 WSW MALMSTROM AFB 47.50N 111.23W
01/25/2019 M2.0 INCH CASCADE MT NWS EMPLOYEE
&&
JAAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 26, 2:53 AM MST | High Wind Watch | TFX | 11 hr | |
| Jan 26, 2:59 AM MST | Winter Weather Advisory | TFX | 54 hr |
Nearby
High Wind Warnings in Montana, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.